Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 74, NWS JSJ

December 24, 2009

NWS JSJ issued this flash flood warning at Dec 24, 2009, 7:55 PM CST. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2009, 7:55 PM CST (01:55 UTC)
Expired
Dec 25, 2009, 1:00 AM CST
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 15 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 12:21 AM CSTFLASH FLOODLas Piedras, PRFIVE CARS WERE STRANDED IN ROAD 31 GOING NORTHEAST THROUGH NAGUABO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 266 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 250155
FFWSJU
PRC025-035-063-069-077-085-103-129-250500-
/O.NEW.TJSJ.FF.W.0074.091225T0155Z-091225T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
955 PM AST THU DEC 24 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CAGUAS
     CAYEY
     JUNCOS
     GURABO
     SAN LORENZO
     LAS PIEDRAS
     NAGUABO
     HUMACAO

* UNTIL 100 AM AST

* AT 949 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY THUNDERSTORMS OVER EASTERN PUERTO RICO FROM CAYEY TOWARDS 
FAJARDO. RESIDENTS IN FLOOD PRONE AREAS SHOULD MOVE TO HIGHER GROUND 
IMMEDIATELY AND NEVER TRY TO CROSS A FLOODED ROADWAY. UP TO 5 INCHES 
OF RAIN IS LIKELY THROUGH THIS EVENING OVER PORTIONS OF THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1813 6611 1829 6593 1825 6583 1818 6572
      1810 6600

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA52 TJSJ 250454
FFWSJU
PRC025-035-063-069-077-085-103-129-250700-
/O.EXT.TJSJ.FF.W.0074.000000T0000Z-091225T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1254 AM AST FRI DEC 25 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CAGUAS
     CAYEY
     JUNCOS
     GURABO
     SAN LORENZO
     LAS PIEDRAS
     NAGUABO
     HUMACAO

* UNTIL 300 AM AST

* AT 1250 AM AST...WEATHER DOPPLER RADAR INDICATED HEAVY 
SHOWER ACTIVITY ACROSS PARTS OF THE WARNED AREA. 
A SECOND LINE OF STRONGER SHOWERS AND THUNDERSTORM ACTIVITY WILL 
MIGRATE TO THE SAME WARNED AREA WITHIN THE NEXT HALF AND HOUR. THESE 
THUNDERSTORMS ARE PRODUCING HEAVY DOWNPOURS...GUSTY WINDS UP TO 30 
MPH AND VISIBILITY DOWN TO A MILE OR LESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1813 6611 1829 6593 1825 6583 1818 6572
      1810 6600

$$

OB

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 6:51 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 24, 6:51 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
851 PM AST THU DEC 24 2009

.UPDATE...LINE SO FAR HAS MAINTAINED STRENGTH AND INTEGRITY WITH
SOME ELECTRICAL ACTIVITY STRETCHING FROM 10 NM NORTHWEST OF
AGUADILLA TO WELL OUT INTO THE MONA CHANNEL WEST OF CABO ROJO. BUT
HEAVY SHOWER ACTIVITY HAS ALSO CONTINUED FROM GUAYANILLA AND JUANA
DIAZ TO SAN LORENZO AND FAJARDO. SUFFICIENT RAIN IS ON THE WAY
SUCH THAT A FLASH FLOOD WARNING HAS BEEN DEEMED PRUDENT FOR
NORTHEAST PUERTO RICO. AND WILL ISSUE A FLASH FLOOD WATCH BUT HAVE
NOT DECIDED HOW MUCH OF PUERTO RICO IT WILL INVOLVE.

&&

.DISCUSSION...WRF MODEL STILL DOING BEST. NAM HAS NOT EVEN GOTTEN THE
LINES POSITION RIGHT AND SO MUST COMPLETELY DISCOUNT IT. GFS DOING
OK WITH LOW PRESSURE FORMING OR DEEPENING NORTHEAST OF LOCAL AREA
DURING NEXT 24 HOURS THEN DRIFTING EAST NORTHEAST. WRF HAD
CONSIDERABLE RAIN REMAINING ON THE NORTHEAST COAST FOR MUCH OF THE
NIGHT. EXPECT SIGNIFICANT RAIN AMOUNTS BUT...AT LEAST FOR THE TIME
BEING...HEAVY RAIN AND FLOODING SHOULD BE VERY LOCALIZED IN THE
EAST. STILL WATCHING TO SEE HOW WELL THE WRF WILL VERIFY. ITS
FORECAST IS UNIQUE AND CALLS FOR THE LINE TO SPLIT TO THE NORTH AND
SOUTH SOUTHEAST. ITS SOLUTION KEEPS THE RAIN OFF OF WESTERN PUERTO
RICO EXCEPT FOR AMOUNTS LESS THAN .25 INCHES. THIS SEEMS
REASONABLE FOR THE MOMENT AND THUNDERSTORMS HAVE REMAINED
OFFSHORE...BUT THUNDERSTORMS SUGGEST IT MAY BE ABLE TO SPREAD RAIN
GREATER THAN FORECAST...SO WILL MONITOR CLOSELY.

&&

.AVIATION...
HEAVY RAIN ONGOING THIS EVENING TO PRODUCE TEMPO IFR
CONDS IN +TSRA TJPS...TJSJ AND TJBQ THROUGH 06 TO 08Z AND OVER THE
USVI SITES 10 TO 12Z.

&&

.PREV DISCUSSION... /ISSUED 645 PM AST THU DEC 24 2009/

UPDATE...HAVE UPDATED FORECAST TO TAKE DOWN MANY SMALL CRAFT
ADVISORIES THAT EXPIRED AT 6 PM AST....AND ALSO TO INCREASE POPS
ACROSS WEST AND SOUTH PUERTO RICO IN THE NEAR TERM. THE BAND
MOVING ACROSS THE MONA CHANNEL IS HOLDING ITS STRENGTH IF NOT
STRENGTHENING AND WILL BEGIN TO AFFECT PUERTO RICO BEFORE 8 PM
AST. AN AREA OF VERTICAL MOTION AHEAD OF IT IS ALREADY BEGINNING
TO MANIFEST ITSELF IN THE INCREASING FREQUENCY OF SHOWERS IN THE
CARIBBEAN AND SOUTHERN PUERTO RICO. THE BAND ITSELF HAS SHOWN
CONSIDERABLE ELECTRICAL ACTIVITY SO FEEL CONFIDENT THAT WE WILL
HAVE AT LEAST SOME THUNDERSTORMS.

AVIATION...NO CHANGE FROM BELOW.

PREV DISCUSSION... /ISSUED 258 PM AST THU DEC 24 2009/

SYNOPSIS...A LOW PRESSURE SYSTEM NORTHEAST OF HISPANIOLA WILL
CONTINUE TO TRACK EASTWARD. VARIABLY CLOUDY SKIES...WITH
OCCASIONAL SHOWERS...ARE EXPECTED FOR CHRISTMAS DAY AND THE
UPCOMING WEEKEND...AS THIS LOW PASSES JUST NORTH OF THE LOCAL
ISLANDS AND THE REMNANTS OF AN OLD FRONTAL BOUNDARY PUSH SOUTHWARD
ACROSS THE REGION.

DISCUSSION...ISOLATED TO SCATTERED SHOWERS CONTINUE TO AFFECT THE
U.S. VIRGIN ISLANDS AND THE SOUTHEAST PORTIONS OF PUERTO RICO. THE
DOPPLER RADAR IS SHOWING A BAND OF SHOWERS ASSOCIATED TO THE
BEFORE MENTIONED LOW...ALONG THE PUNTA CANA AREA. THIS BAND OF
SHOWERS AND THUNDERSTORMS IS FORECASTED TO MOVE EASTWARD ACROSS
THE MONA PASSAGE AND AFFECT THE WESTERN PORTIONS OF PUERTO RICO
LATE THIS EVENING. SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED TO
SPREAD EASTWARD INCREASING THE POPS FOR MOST OF THE ISLANDS
THROUGH AT LEAST EARLY SATURDAY.

REMNANTS OF AN OLD FRONTAL BOUNDARY TO OUR NORTH IS FORECASTED TO
MOVE SOUTHWARD ACROSS THE LOCAL ISLANDS...BRINGING ANOTHER BRIEF
SURGE IN SHOWER ACTIVITY BETWEEN LATE SATURDAY AND SUNDAY.

AVIATION...SHORT WAVE OVER THE MONA CHANNEL WILL BRING TSRA
ACTIVITY TO TJBQ AND TJMZ BY 00Z...THEN OVER TJSJ BY 04Z AND THE
USVI SITES 08Z. EXPECT MVFR CIGS WITH TEMPO IFR VSBYS IN +TSRA.
WEAK REMNANT VA OVER THE AREA STILL LINGERING A BIT MAY RESULT IN
SOME HAZY SKIES AROUND FL100...BUT SHOULD HAVE NO IMPACT ON OPS.

MARINE...THE BUOY 41043 IS ALREADY SHOWING A SIGNIFICANT DECREASE
ON THE SWELL HEIGHT...THEREFORE THE HIGH SURF ADVISORY WILL BE IN
EFFECT THROUGH 6 PM TODAY. ANOTHER NORTHERLY SWELL WILL BE REACHING
OUR LOCAL WATERS ON SUNDAY WITH A LARGE PULSE BETWEEN MONDAY NIGHT
AND TUESDAY. MARINERS AND BEACH GOERS SHOULD MONITOR OUR FORECASTS
AS SMALL CRAFT AND HIGH SURF ADVISORIES WILL BE ISSUED. THERE IS
A POTENTIAL FOR COASTAL FLOODING TO OCCUR THEREFORE COASTAL FLOOD
WATCHES MAY BE ISSUE FOR THE NORTHERN PORTIONS OF THE ISLANDS AND
EXPOSED BEACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  85  75  83 /  50  50  30  70
STT  76  83  75  84 /  40  60  40  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

93/12
Hazardous weather outlook, Dec 24, 3:19 AM CST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
519 AM AST THU DEC 24 2009

AMZ710>745-PRZ001>013-250930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
519 AM AST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
LONG PERIOD...NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH AT LEAST THIS
AFTERNOON. THESE SWELLS WILL CONTINUE TO RESULT IN ROUGH AND
HAZARDOUS MARINE AND SURF CONDITIONS...INCLUDING RIP CURRENTS
ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOST OF THE LOCAL
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES. IN ADDITION...A HIGH
SURF ADVISORY WAS ISSUED UNTIL 6 PM THIS AFTERNOON FOR BREAKING
WAVES 10 TO 15 FEET ALONG SOME NORTHERN COASTS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LONG PERIOD...NORTHEASTERLY SWELLS WILL INVADE THE AREA WATERS ON
SATURDAY AND LASTING THROUGH THE BEGINNING OF THE UPCOMING WEEK. THESE
SWELLS WILL RESULT IN ROUGH AND HAZARDOUS MARINE AND HIGH SURF
CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH
NORTHEAST COASTS OF THE LOCAL ISLANDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HAZARDOUS SEAS OR DANGEROUS SURF WOULD BE
GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-250930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
519 AM AST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
LONG PERIOD...NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH AT LEAST THIS
AFTERNOON. THESE SWELLS WILL CONTINUE TO RESULT IN ROUGH AND
HAZARDOUS MARINE AND SURF CONDITIONS...INCLUDING RIP CURRENTS
ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOST OF THE LOCAL
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES. IN ADDITION...A HIGH
SURF ADVISORY WAS ISSUED UNTIL 6 PM THIS AFTERNOON FOR BREAKING
WAVES 10 TO 15 FEET ALONG SOME NORTHERN COASTS OF SAINT
THOMAS...SAINT JOHN AND ADJACENT SMALLER ISLANDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LONG PERIOD...NORTHEASTERLY SWELLS WILL INVADE THE AREA WATERS ON
SATURDAY AND LASTING THROUGH THE BEGINNING OF THE UPCOMING WEEK. THESE
SWELLS WILL RESULT IN ROUGH AND HAZARDOUS MARINE AND HIGH SURF
CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH
NORTHEAST COASTS OF THE LOCAL ISLANDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HAZARDOUS SEAS OR DANGEROUS SURF WOULD BE
GREATLY APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 6:00 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 24, 6:22 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 24, 6:43 PM CSTFlash Flood WarningJSJ6 hr
Dec 24, 6:54 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 24, 7:15 PM CSTFlash Flood WatchJSJ14 hr
Dec 24, 7:27 PM CSTSpecial Marine WarningJSJ63 min
Dec 24, 8:26 PM CSTSpecial Marine WarningJSJ2 hr
Dec 24, 8:35 PM CSTFlash Flood WarningJSJ6 hr
Dec 24, 9:17 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 24, 9:33 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 24, 10:13 PM CSTSpecial Marine WarningJSJ47 min
Dec 24, 10:27 PM CSTSpecial Marine WarningJSJ2 hr
Dec 24, 11:00 PM CSTSpecial Marine WarningJSJ2 hr
Dec 24, 11:47 PM CSTFlash Flood WarningJSJ3 hr
Dec 25, 12:21 AM CSTAreal Flood AdvisoryJSJ3 hr
Dec 25, 12:29 AM CSTAreal Flood AdvisoryJSJ3 hr
Dec 25, 12:49 AM CSTAreal Flood WarningJSJ8 hr
Dec 25, 1:11 AM CSTSpecial Marine WarningJSJ109 min
Dec 25, 1:37 AM CSTAreal Flood WarningJSJ6 hr
Dec 25, 3:03 AM CSTSpecial Marine WarningJSJ117 min
Dec 25, 3:23 AM CSTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.